MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-NO SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-NO SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SL-230-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation it was observed that the cups will open on their own without any handle manipulation.In order to keep the cups closed, pressure has to be applied to the handle.The device was placed down an olympus 2.8 mm channel endoscope.The endoscope was placed in a curved position.The handle was manipulated and the forceps cups will open and close as intended.When the device in the curved position, the cups will stay closed without any handle manipulation.When the endoscope was placed in a straight position the forceps cups would slowly open without any handle manipulation.Once again, pressure had to be applied to the handle in order to keep the cups in the closed position.A visual inspection was performed to evaluate the forceps cups.It was observed that with the forceps cups open the link wires are bowing outward and the forceps cups are not symmetric.The drive wire at the handle is also bowing outward and the handle stem appears to be rough.The device was sent back to the supplier for evaluation.Investigation conclusion: the product was returned to the approved supplier for evaluation and the investigation is ongoing.Once additional information has been received a follow-up emdr report will be provided.
 
Event or Problem Description
During a colonoscopy, the physician used two (2) cook captura serrated large forcep-no spike.The forceps broke at the handle.The following was received on 10/09/2017 per the sales representative: "each of the forceps that the customer reported had broken at the handle were tested (outside the endoscope) once given to me.They did not feel as if they were functioning correctly, meaning that they felt as if the drive wire or a set screw was loose or broken.This affected the opening and closing of the cups.".
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation it was observed that the cups will open on their own without any handle manipulation.In order to keep the cups closed, pressure has to be applied to the handle.The device was placed down an olympus 2.8 mm channel endoscope.The endoscope was placed in a curved position.The handle was manipulated and the forceps cups will open and close as intended.When the device is in the curved position, the cups will stay closed without any handle manipulation.When the endoscope was placed in a straight position the forceps cups would slowly open without any handle manipulation.Once again pressure had to be applied to the handle in order to keep the cups in the closed position.A visual inspection was performed to evaluate the forceps cups.It was observed that with the forceps cups open, the link wires are bowing outward and the forceps cups are not symmetric.The drive wire at the handle is also bowing outward and the handle stem appears to be rough.The device was sent back to the supplier for evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.The returned device was tested for "broke at the handle." during functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would operate properly when the handle was manipulated.The device opens and closes.Upon further investigation, it was noted that the cups slowly open on their own.The reported defect of "broke at handle" cannot be confirmed.The tip of the device was visually inspected under magnification.It was noted that the link wires were severely bent.Also, there was unusual damage on the handle stem and pushrod.The root cause of the bent link wires and handle stem damage is unknown.The device history records were reviewed.The assembly orders for this lot were manufactured in april 2017 and may 2017.No relevant defects were noted in the records.A request was sent to the supplier to inspect the set screw in the handle by disassembling the handle spool.The set screw met the requirement of the specification.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the "broken handle" issue experienced by the customer was not confirmed.However, the handle stem was observed to be damaged and the link wires were bent.The issue with the forceps cups is likely due to the bent link wires.The root cause of the bent link wires and the damage to the handle is unknown.All devices receive a 100% inspection prior to shipment.The instruction for use regarding product inspection states: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated large forcep-no spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation it was observed that the cups will open on their own without any handle manipulation.In order to keep the cups closed, pressure has to be applied to the handle.The device was placed down an olympus 2.8 mm channel endoscope.The endoscope was placed in a curved position.The handle was manipulated and the forceps cups will open and close as intended.When the device is in the curved position, the cups will stay closed without any handle manipulation.When the endoscope was placed in a straight position the forceps cups would slowly open without any handle manipulation.Once again pressure had to be applied to the handle in order to keep the cups in the closed position.A visual inspection was performed to evaluate the forceps cups.It was observed that with the forceps cups open, the link wires are bowing outward and the forceps cups are not symmetric.The drive wire at the handle is also bowing outward and the handle stem appears to be rough.The device was sent back to the supplier for evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.The returned device was tested for "broke at the handle." during functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would operate properly when the handle was manipulated.The device opens and closes.Upon further investigation, it was noted that the cups slowly open on their own.The reported defect of "broke at handle" cannot be confirmed.The tip of the device was visually inspected under magnification.It was noted that the link wires were severely bent.Also, there was unusual damage on the handle stem and pushrod.The root cause of the bent link wires and handle stem damage is unknown.The device history records were reviewed.The assembly orders for this lot were manufactured in april 2017 and may 2017.No relevant defects were noted in the records.A request was sent to the supplier to inspect the set screw in the handle by disassembling the handle spool.The set screw met the requirement of the specification.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the "broken handle" issue experienced by the customer was not confirmed.However, the handle stem was observed to be damaged and the link wires were bent.The issue with the forceps cups is likely due to the bent link wires.The root cause of the bent link wires and the damage to the handle is unknown.All devices receive a 100% inspection prior to shipment.The instruction for use regarding product inspection states: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated large forcep-no spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA SERRATED LARGE FORCEP-NO SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6931105
Report Number1037905-2017-00623
Device Sequence Number10883309
Product Code FCL
UDI-Device Identifier00827002560598
UDI-Public(01)00827002560598(17)200609(10)W3876591
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SL-230-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/17/2017
Device Age1 MO
Event Location Hospital
Initial Date Received by Manufacturer 09/14/2017
Supplement Date Received by Manufacturer10/09/2017
Initial Report FDA Received Date10/09/2017
Supplement Report FDA Received Date11/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1